On October 5th, the Food and Drug Administration issued a discouraging warning to patients suffering from Hepatitis C. Apparently, certain drugs that would normally be able to cure Hepatitis C, can also reactivate the Hepatitis B virus (HBV) if it exists in a patient’s organism, in a dormant state.
“It is currently unknown why the reactivation occurs,” the FDA declared in their safety warning.
They report 24 cases of an HBV relapse, as a result of direct-acting antiviral (DAA) drugs administration. Two of the cases led to the patient’s death, while a third patient required a liver transplant. The FDA warns that more such cases are likely to surface.
Already, nine DAA brands were required to repackage the products with a black box label that warns of the impending danger of the HBV reactivation. The grave error is likely to be the result of a slight overlook during the drug testing. Specifically, the patients that took part in the trials only had Hepatitis C and no previous HBV or other viral infections in their bodies.
Hepatitis B is a virus well under control since the 1980’s, due to heavy vaccination. Hep C, while similar, was never as widespread as HBV was before the vaccine was available. More so, the DAA drugs are practically effective against the virus, proving able to actually cure Hepatitis C. However, the cost of the treatment is close to astronomical, reaching an estimated $100,000 for just 12 weeks of treatment.
Obviously, the FDA encourages both patients and doctors to enquire about HBV or any other viral infection history, before undertaking a DAA drugs treatment. Prior testing should be mandatory, as wrong a misguided treatment can lead do death, as already proven by the report.
It is important to know that both HBV and HCV can be contacted through contact with blood and body fluids of an infected person. Without proper vaccination, HBV can be up to 100 times more infectious than HIV. Both Hepatitis B and C can stay hidden within the organism, while silently destroying the human liver.
Further, any cases of HBV relapse and even other side-effects related to administering DAAs should be immediately reported to FDA, using their Medwatch program.
Image source: Wikipedia